Kansas, 2019

Damaging Winds in Kansas, June 14 to 15, 2019

June 14 to 15, 2019 · NWS ICT · 14 events in 6 counties and zones

An impressive wind storm blew through south central Kansas producing wind gusts up to 75 mph in a few locations.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

An impressive wind storm blew through south central Kansas producing wind gusts up to 75 mph in a few locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 14, 5:29 PM CST, 5 hours 18 minutes earlier.

Area forecast discussion, Jun 14, 5:29 PM CST, 5 hours 18 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
629 PM CDT Fri Jun 14 2019

...Updated Aviation Discussion...

.SHORT TERM...(This evening through Monday night)
Issued at 256 PM CDT Fri Jun 14 2019

Main challenge/concerns are convective chances/trends through the
weekend. Focus for convection late this afternoon will be across the
central high Plains. Elevated moisture transport on the low level
jet through early tonight across central Kansas should maintain
strong to severe convection perhaps as far east as the turnpike
corridor before waning across the Flint Hills/southeast Kansas.
Damaging winds look to be the main threat with risk for marginally
severe hail as well. After the convection exits the area stage right
by early Saturday morning, much of the daylight hours may be
precip-free across the forecast south of the effective surface
front, which looks to be situated across central Kansas. Warming
aloft should be sufficient to cap the airmass for surface based
convection until very late in the afternoon. However, diurnal
heating will result in strong instability by early evening just
south of the front, where local convergence could initiate
isolated to widely scattered storms. The strong instability will
make up for the rather modest deep layer shear, supporting a
conditional risk for severe hail and wind. A more organized
complex of convection and severe risk may develop over southern
Kansas into northern Oklahoma later Saturday evening into the
overnight. The effective surface front looks to move only slightly
south to along or just south of the Oklahoma border into Sunday
as embedded mesoscale vortices in vicinity of the main eastward
drifting mid/upper level shortwave traverses over the
central/southern Plains through Sunday night. So, will maintain
the relatively better convective chances/QPF across southern
Kansas. The better chances look to push south and east of the area
on Monday, though will maintain slight to modest chances PoPs.

Darmofal

.LONG TERM...(Tuesday through Friday)
Issued at 256 PM CDT Fri Jun 14 2019

A rather unsettled pattern looks to continue through at least the
middle of next week as periodic upper shortwaves traverse over a
moist/unstable airmass. Temperatures should remain at or just
below seasonal climo.

KED

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 622 PM CDT Fri Jun 14 2019

The main aviation concern over the next 24 hours will be chances
for showers and thunderstorms overnight tonight, which have the
potential to produce strong winds, heavy rain, and large hail.

Latest surface observations reveal that southerly winds remain
fairly gusty across the forecast area early this evening. These
winds should continue to slowly decline over the next couple of
hours. However, thunderstorm chances will increase from west to
east across the region later this evening. Current thinking
regarding timing is that storms will move in from the High Plains
sometime around 02z in central Kansas and then track
east/southeast. For this TAF issuance, have trended thunderstorm
chances up for central and south central Kansas by inserting TEMPO
groups with +TSRA and strong variable winds, but future amendments
are possible to tweak exact timing and expected winds/rain/hail.
Will continue to monitor radar and satellite this evening and
update TAFs as needed.

Vaughan

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    68  89  67  84 /  50  20  60  40
Hutchinson      66  88  65  82 /  60  20  50  40
Newton          67  88  65  82 /  60  20  60  40
ElDorado        68  87  66  83 /  50  20  60  50
Winfield-KWLD   68  88  66  84 /  50  10  50  50
Russell         62  88  62  83 /  70  20  30  20
Great Bend      63  88  62  82 /  70  20  40  20
Salina          66  90  65  84 /  60  20  40  30
McPherson       65  88  64  82 /  60  20  50  30
Coffeyville     70  88  68  85 /  30  30  60  50
Chanute         69  87  67  83 /  30  30  60  60
Iola            68  87  67  83 /  30  30  70  50
Parsons-KPPF    69  87  68  84 /  30  30  70  60

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...KED
LONG TERM...KED
AVIATION...TAV
Hazardous weather outlook, Jun 14, 2:36 PM CST, 8 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
336 PM CDT Fri Jun 14 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-152045-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
336 PM CDT Fri Jun 14 2019

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

There is a risk for severe thunderstorms, generally west of the
Kansas turnpike, between 10 pm and 2 am. The main threat will be
damaging wind gusts of 60 to 70 mph, though a few hail stones as
large as quarters will be possible. A few strong storms will be
possible late in the night across southeast Kansas with small hail
and gusty winds possible.

The Cow Creek near Hutchinson remains in flood. Please refer to the
latest flood statement for details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance for strong to severe storms again late Saturday
afternoon into early Saturday night, mainly south of I-70. The main
risks will be damaging winds and large hail. Heavy rainfall and
minor lowland flooding will also be possible.

Periodic chances for thunderstorms will remain in the forecast
Sunday through Wednesday night. Strong to marginally severe storms
will be possible along with locally heavy rainfall.

The Cow Creek near Hutchinson is forecast to remain in flood until
Sunday evening. For details you should monitor flood statements.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is a remote possibility late this evening,
generally west of highway K-14 in central Kansas.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, Jun 14, 10:05 PM CST, 42 minutes before
Special Weather Statement
National Weather Service Wichita KS
1105 PM CDT Fri Jun 14 2019

KSZ033-048-050-150430-
Ellsworth KS-Rice KS-Lincoln KS-
1105 PM CDT Fri Jun 14 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Ellsworth County in central Kansas...
  Rice County in central Kansas...
  Lincoln County in central Kansas...

* Until 1130 PM CDT.

* At 1103 PM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near
  Lincoln to Hudson...and moving east at 45 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with these storms.

* Locations impacted include...
  Lyons, Ellsworth, Sterling, Kanopolis, Lincoln, Little River,
  Chase, Holyrood, Bushton, Geneseo, Beverly, Alden, Lorraine,
  Raymond, Barnard, Frederick, Westfall, Ellsworth Airport, Silica
  and Kanopolis Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
central and south central Kansas.

LAT...LON 3817 9794 3817 9847 3877 9848 3902 9837
      3922 9819 3922 9793
TIME...MOT...LOC 0405Z 275DEG 38KT 3901 9818 3809 9865

MCGUIRE
Special weather statement, Jun 14, 10:32 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Wichita KS
1132 PM CDT Fri Jun 14 2019

KSZ050-067-150500-
Reno KS-Rice KS-
1132 PM CDT Fri Jun 14 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Reno County in south central Kansas...
  Southeastern Rice County in central Kansas...

* Until midnight CDT.

* At 1131 PM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near
  Sterling to near Plevna to Turon...and moving east at 50 mph.

hail up to the size of dimes...and wind gusts up to 55 mph will be
possible with these storms.

* Locations impacted include...
  Hutchinson, South Hutchinson, Buhler, Haven, Nickerson, Pretty
  Prairie, Arlington, Turon, Partridge, Plevna, Abbyville, Yoder,
  Willowbrook, Langdon, Hutchinson Airport, Cheney State Park and
  Cheney Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
central and south central Kansas.

LAT...LON 3801 9835 3819 9834 3817 9772 3774 9770
      3775 9847 3785 9847
TIME...MOT...LOC 0432Z 258DEG 45KT 3822 9825 3803 9826 3783 9842

MCGUIRE

The radar

The Wichita radar (KICT), 79 km away, was scanning. The volume nearest the first event began at 04:47 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Reno

When
June 14, 10:47 PM CST to 10:48 PM CST
Where
Reno County, 0.53 mi W of Nickerson
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
38.150, -98.090

A large tree was uprooted and fell onto a house.

Thunderstorm Wind, Kingman

When
June 14, 10:59 PM CST to 11:00 PM CST
Where
Kingman County, 0.83 mi SW of Kingman Muni Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
37.661, -98.130

Several tree limbs were blown down SW of the airport.

Thunderstorm Wind, McPherson

When
June 14, 10:59 PM CST to 11:00 PM CST
Where
McPherson County, 6.89 mi S of Windom
Measured
56 kt (64 mph) estimated gust
Reported by
COOP Observer
Coordinates
38.281, -97.909

Estimated wind speed reported by a Coop observer.

Thunderstorm Wind, Kingman

When
June 14, 11:00 PM CST to 11:01 PM CST
Where
Kingman County, 5.22 mi WNW of Cleveland
Measured
51 kt (59 mph) measured gust
Reported by
Public
Coordinates
37.571, -98.222

Measured by a personal weather station.

Thunderstorm Wind, Kingman

When
June 14, 11:05 PM CST to 11:06 PM CST
Where
Kingman County, 0.89 mi NW of Kingman
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.660, -98.130

Wind gust was estimated by a trained spotter.

Thunderstorm Wind, Reno

When
June 14, 11:07 PM CST to 11:08 PM CST
Where
Reno County, 0.55 mi E of (Hut)hutchinson Muni
Measured
51 kt (59 mph) estimated gust
Reported by
ASOS
Coordinates
38.070, -97.860

Measured by official NWS equipment.

Thunderstorm Wind, Kingman

When
June 14, 11:25 PM CST to 11:26 PM CST
Where
Kingman County, 4.71 mi NW of Norwich
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.492, -97.918

A State Trooper reported the wind gust. A shed and chicken coop were destroyed.

Thunderstorm Wind, Harper

When
June 14, 11:31 PM CST to 11:32 PM CST
Where
Harper County, 0.89 mi NW of Harper
Measured
52 kt (60 mph) estimated gust
Reported by
Storm Chaser
Coordinates
37.290, -98.030

Wind speeds were estimated. Several small branches were blown out of trees across town.

Thunderstorm Wind, Sedgwick

When
June 14, 11:44 PM CST to 11:45 PM CST
Where
Sedgwick County, 0.7 mi S of Goddard
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
37.660, -97.580

Measured by a home weather station.

Thunderstorm Wind, Sedgwick

When
June 14, 11:46 PM CST to 11:47 PM CST
Where
Sedgwick County, 2.48 mi NE of Maize
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.795, -97.438

An RV was tipped over and a carport was knocked down at the KS International Dragway.

Thunderstorm Wind, Sedgwick

When
June 14, 11:46 PM CST to 11:47 PM CST
Where
Sedgwick County, 3.11 mi NNW of (Ict)wichita Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
37.689, -97.458

Off duty employee reported several tree branches down.

Thunderstorm Wind, Sedgwick

When
June 14, 11:47 PM CST to 11:48 PM CST
Where
Sedgwick County, 0.38 mi WSW of (Ict)wichita Arpt
Measured
58 kt (67 mph) estimated gust
Reported by
ASOS
Coordinates
37.648, -97.436

Recorded by official NWS equipment.

Thunderstorm Wind, Sedgwick

When
June 14, 11:58 PM CST to 11:59 PM CST
Where
Sedgwick County, 0.71 mi N of Valley Center
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.840, -97.370

Local media relayed the report of a window being blown out of a home.

Thunderstorm Wind, Sumner

When
June 15, 12:00 AM CST to 12:01 AM CST
Where
Sumner County, 2.85 mi WSW of Belle Plaine
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.390, -97.280

Numerous power outages across town due to the estimated 60 mph winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 838124, 838125, 838126, 838129, 838131, 838132, 838134, 838135, 838137, 838139, 838140, 838143, 838147, 838148.